Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 97, NWS Des Moines, IA

July 9, 20204 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2020, 12:30 PM CDT for 4 counties in Iowa. It was in force for 45 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 12:30 PM CDT (17:30 UTC)
Expired
Jul 9, 2020, 1:15 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Grundy County, IA

The radar

The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 12:33 PM CDTTSTM WND DMG1 E Cedar Falls, IALARGE TREE UPROOTED AND MANY TREE LIMBS DOWN THROUGHOUT TOWN OF CEDAR FALLS. REPORT VIA KWWL. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
Jul 9, 12:35 PM CDTTSTM WND DMG2 S Janesville, IACROPS FLATTENED, MANY TREES UPROOTED OF VARIOUS SIZES, PLAYGROUND SET DEMOLISHED, AND POWER OUT. REPORT VIA SOCIAL MEDIA.
Jul 9, 12:40 PM CDTTSTM WND DMG1 N Cedar Falls, IALARGE TREE SMASHED PICKUP TRUCK. PHOTO VIA SOCIAL MEDIA. TIME ESTIMATED.
Jul 9, 12:40 PM CDTTSTM WND GST 661 Nw Cedar Falls, IALARGE TREES UPROOTED AND TREE LIMBS DOWN. MAILBOX DAMAGED. REPORT VIA SOCIAL MEDIA.
Jul 9, 12:50 PM CDTTSTM WND GST 70Waterloo Regional Airpo, IA
Jul 9, 1:07 PM CDTTSTM WND DMG1 W Cedar Falls, IA
Jul 9, 1:13 PM CDTTSTM WND GST 69Waterloo Regional Airpo, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:05 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS53 KDMX 091730
SVRDMX
IAC013-017-023-075-091815-
/O.NEW.KDMX.SV.W.0097.200709T1730Z-200709T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1230 PM CDT Thu Jul 9 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Black Hawk County in northeastern Iowa...
  Bremer County in northeastern Iowa...
  Northeastern Grundy County in central Iowa...
  Eastern Butler County in north central Iowa...

* Until 115 PM CDT.

* At 1230 PM CDT, a severe thunderstorm was located over Uni-Dome And
  McLeod Center, or near Cedar Falls, moving north at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waterloo, Cedar Falls, Waverly, Hudson, Denver, Clarksville,
  Tripoli, Shell Rock, Dike, Waterloo Municipal Airport, Uni-Dome And
  McLeod Center, Janesville, New Hartford, Plainfield, Frederika,
  George Wyth State Park and Waverly Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4243 9239 4246 9265 4291 9270 4291 9217
TIME...MOT...LOC 1730Z 187DEG 18KT 4251 9252 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
1 follow-up statement
516 
WWUS53 KDMX 091753
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1253 PM CDT Thu Jul 9 2020

IAC075-091801-
/O.CAN.KDMX.SV.W.0097.000000T0000Z-200709T1815Z/
Grundy IA-
1253 PM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRUNDY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has 
weakened. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central, north central and northeastern Iowa.

LAT...LON 4243 9239 4245 9253 4247 9253 4247 9255
      4255 9255 4256 9266 4291 9270 4291 9217
TIME...MOT...LOC 1751Z 187DEG 25KT 4270 9249 

$$

IAC013-017-023-091815-
/O.CON.KDMX.SV.W.0097.000000T0000Z-200709T1815Z/
Black Hawk IA-Bremer IA-Butler IA-
1253 PM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN BLACK HAWK...BREMER AND EASTERN BUTLER COUNTIES...

At 1251 PM CDT, a severe thunderstorm was located over Waverly,
moving north at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Public. At about 1239 PM CDT, a report of tree limbs 
         down in Cedar Falls. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waterloo, Cedar Falls, Waverly, Hudson, Denver, Clarksville, Tripoli,
Shell Rock, Waterloo Municipal Airport, Uni-Dome And McLeod Center,
Janesville, New Hartford, Plainfield, Frederika, George Wyth State
Park and Waverly Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4243 9239 4245 9253 4247 9253 4247 9255
      4255 9255 4256 9266 4291 9270 4291 9217
TIME...MOT...LOC 1751Z 187DEG 25KT 4270 9249 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:10 AM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 6:10 AM CDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
610 AM CDT Thu Jul 9 2020

...Updated for 12Z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 301 AM CDT Thu Jul 9 2020

Messaging Highlights:

1) Thunderstorms are likely over portions of Iowa this morning
through tonight. A few storms could be strong to severe.

2) After a mainly dry day on Friday, warm and humid weather will
return this weekend and into next week. There will be several
chances for mainly overnight thunderstorm complexes, the first
being Friday night into Saturday.

Today through Tonight: Forecast Confidence: Medium

Early Morning -- as expected, the MCS over srn Nebraska with a
history of severe winds continues to accelerate sewd into KS/MO.
The far southwestern counties in our CWA could be clipped by
storms or outflow prior to 5-6am. At this point, the threat for
severe winds appear low but we could see winds in the 40-50mph
range. The convection further north over nern Neb and srn SD
appears to be weakening per lightning trends and warming cloud
tops.

Rest of Today -- the sfc trough/cold front and remnant MCV is
expected to move slowly across Iowa late this morning into the
afternoon. The latest short range guidance still suggests at least
moderate destabilization to occur with MLCAPE values of 1500-3000
J/kg after 18z. The 00Z CAM/HREF guidance appears to have a decent
handle on the evolution which shows scattered storms developing
between 11am-2pm. Deep layer shear still appears modest /20-30kts/
although there could be some local augmentation by the above
mentioned MCV - so a combination of multicell storms with perhaps
some embedded supercells are possible. Thus, damaging wind and
large hail will be possible with any more vigorous storms. Will
also need to watch the tornado potential closely. Moderate 0-3km
CAPE, low LCLs, and the possibility of locally backed winds and
enhanced low level SRH will be possible in the vicinity of the
front/MCV. Based on the latest HREF, the greatest tornado threat
appears be located across east-central to northeastern Iowa. In
terms of rainfall, abundant low level moisture and PWATs over 1.5"
could lead to some efficient rain producers. Unfortunately,
heavier rainfall amounts could again be feast or famine. Areas
east of I-35 and north of I-80 appear to have the highest
potential for seeing at least pockets of heavy rainfall, and
unfortunately the driest areas in the west/southwest could miss
out yet again. A few storms could linger early Thursday night
before moving eastward out of the area. Temps today will be a bit
cooler than previous days with highs in the mid 80s due to more
cloud cover and the potential for rain-cooled air. Lows tonight
should be a bit cooler with readings in the 60s.

Friday through Sunday: Forecast Confidence: Medium

A dry day is expected on Friday as sfc high pressure moves back in
area and weak subsidence occurs in the wake of the system. With
mostly sunny skies, highs should again rebound into the upper 80s
to near 90F.

On Friday night into early Saturday, a fast moving shortwave is
expected to top the building upper ridge over the southwest US.
This wave is expected to initiate scattered severe storms over
the Dakotas which will then morph into a nocturnal MCS somewhere
over the Midwest. A majority of the deterministic models dive the
MCS swd along or west of the Missouri River - reference the SPC
Day 2 outlook. However, depending on how the instability and
capping evolve, the MCS could move a couple hundred miles east or
west. At this point, have chance type PoPs in the forecast, and
will await future model runs to fine tune this forecast.

Remainder of the weekend looks mainly dry, with just low end PoPs
on Saturday. Temps should remain warm in the mid-upper 80s with
lows in the 60s to near 70F.

Extended - Monday thru Wednesday: Forecast Confidence: Low/Medium

Little change in overall thinking into next week with a strong
upper high/anticyclone becoming re-established over the western
and central US, and occasional shortwave energy traversing the
northern tier of US. This will continue to favor above normal
temperatures over the Midwest and Iowa - with occasional chances
for ridge runner thunderstorms complexes. Currently, have highs in
the upper 80s to low 90s next week, but there is the possibility
this is too cool. Unfortunately, these hot temps could exacerbate
the developing dryness/drought.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 558 AM CDT Thu Jul 9 2020

Scattered thunderstorms are ongoing across portions of NW IA this
morning and this activity is gradually expected to push ewd across
forecast area this afternoon. Highest confidence of storms will be
across eastern IA, including KMCW/KALO/KOTM where a TEMPO group
was included to provide the window of highest likelihood. While
conditions will be primarily VFR, there could be brief periods of
restrictions to ceiling/visibility. At KFOD/KDSM, confidence in
TSTM occurrence at the terminal is lower so only included VCTS
attm. Winds today will favor a southerly component this morning,
but will switch out of the N/NW this afternoon behind the front.
VFR conditions should prevail overnight, although will need to
watch for patchy fog development in/near areas of rainfall.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Fowle
AVIATION...Fowle
Hazardous weather outlook, Jul 9, 4:40 AM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 AM CDT Thu Jul 9 2020

IAZ006-007-016-017-025>028-036>039-049-050-100945-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama-
440 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk of severe thunderstorms across the region
mainly late morning into the afternoon hours. Damaging winds and
brief heavy rainfall will be the main threats. There is also a
risk for isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are back in the forecast Saturday with a few strong
to severe storms possible. There are other low chances for storms
around Tuesday and Wednesday with the severe weather potential
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed from midday today into the afternoon and
then possibly again this weekend.

IAZ004-005-015-023-024-034-035-046>048-058>062-071>075-082>086-
093>097-100945-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Calhoun-Webster-
Greene-Boone-Story-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair-
Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello-
Ringgold-Decatur-Wayne-Appanoose-Davis-
440 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a marginal risk of severe thunderstorms across the
region late this morning into the afternoon hours. Damaging winds
and brief heavy rainfall will be the main threats. There is also
a risk of an isolated tornado generally along and east of Interstate
35.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are back in the forecast Saturday with a few strong
to severe storms possible. There are other low chances for storms
around Tuesday and Wednesday with the severe weather potential
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed from midday today into the afternoon and
then possibly again this weekend.

IAZ033-044-045-057-070-081-092-100945-
Sac-Crawford-Carroll-Audubon-Cass-Adams-Taylor-
440 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms are possible this morning through noon
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are back in the forecast Saturday with a few strong
to severe storms possible. There are other low chances for storms
around Tuesday and Wednesday with the severe weather potential
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today but may be needed this
weekend.

REV

In the hours before

Local storm report, Jul 9, 10:41 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1041 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     TSTM WND DMG     ALGONA                  43.07N 94.23W
07/09/2020                   KOSSUTH            IA   EMERGENCY MNGR

            TREES DOWN IN ALGONA.

&&

JAZ
Local storm report, Jul 9, 11:50 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     TSTM WND GST     3 ENE CLEAR LAKE        43.15N 93.33W
07/09/2020  M57 MPH          CERRO GORDO        IA   ASOS

            MEASURED AT THE MASON CITY AIRPORT.

&&

RD
Local storm report, Jul 9, 11:51 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HEAVY RAIN       4 ENE LU VERNE          42.94N 94.01W
07/09/2020  E2.60 INCH       KOSSUTH            IA   BROADCAST MEDIA

            ONE-HOUR TOTAL, FROM 10:10 TO 11:10 AM.
            RELAYED BY WHO-TV13 IN DES MOINES.

&&

JAZ
Local storm report, Jul 9, 11:57 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND GST     3 ENE CLEAR LAKE        43.15N 93.33W
07/09/2020  E61 MPH          CERRO GORDO        IA   PUBLIC

            WIND GUST AT THE MASON CITY AIRPORT.

&&

RD
Special weather statement, Jul 9, 12:06 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1206 PM CDT Thu Jul 9 2020

IAZ027-028-038-039-091800-
Black Hawk IA-Bremer IA-Grundy IA-Butler IA-
1206 PM CDT Thu Jul 9 2020

...Line of Storms to Bring Gusty Winds and Heavy Rain to
North-Central Iowa...

At 1204 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Marble Rock to Allison to
near Dike to near Reinbeck. Movement was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms through 1
PM CDT.

Rainfall amounts up to two inches will be possible with these storms.

Locations impacted include...
Waterloo, Cedar Falls, Waverly, Allison, Evansdale, Jesup, La Porte
City, Hudson, Sumner, Parkersburg, Denver, Reinbeck, Clarksville,
Tripoli, Shell Rock, Dike, Greene, Elk Run Heights, Waterloo
Municipal Airport and Crossroads Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central, north central and northeastern Iowa.

LAT...LON 4230 9269 4291 9303 4291 9208 4230 9206
TIME...MOT...LOC 1704Z 221DEG 20KT 4291 9298 4276 9278 4250 9264 4230
9255

Podrazik
Local storm report, Jul 9, 12:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1208 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HAIL             GRAFTON                 43.33N 93.06W
07/09/2020  E0.70 INCH       WORTH              IA   TRAINED SPOTTER

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:23 AM CDTSevere Thunderstorm WarningDMXPocahontas52 min
Jul 9, 9:54 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth51 min
Jul 9, 10:26 AM CDTSevere Thunderstorm WarningDMXHancock, Wright49 min
Jul 9, 10:47 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth58 min
Jul 9, 10:57 AM CDTSevere Thunderstorm WarningDMXHancock33 min
Jul 9, 11:11 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Worth34 min
Jul 9, 11:42 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth63 min
Jul 9, 12:06 PM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Butler54 min
Jul 9, 12:58 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer62 min
Jul 9, 1:22 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer38 min
Jul 9, 2:15 PM CDTFlash Flood WarningDMXBlack Hawk2 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.